Sodium bicarbonate

  1. 0
    Is this mainly for metablic acidosis? Or also for respiratory acidosis? Or both?
    My drug guide says metabolic acidosis, which makes sense since bicarb levels are lowered in metabolic acidosis. As for respiratory acidosis, in which bicarb levels are either normal or slightly elevated (compensated acidosis), adding bicarb would cause more side effects and would not be useful?? What's the correct way to look at this problem?
    Thanks
  2. Get our hottest student topics delivered to your inbox.

  3. 3 Comments so far...

  4. 0
    Injectable Sodium bicarbonate use has been a controversy for as long as I have been in nursing. Primarily you give bicarb when acidosis is persistent and difficult to quickly correct by any other means.

    An arterial blood gas is the best way to determine the need for bicarb. If a patient is in respiratory distress, with high CO2 and not fully compensated, breathing treatements and bipap or ventilator are the choice. You rarely get a large move in Ph with bicarb.

    Diabetic ketoacidosis responds best to fluid and electrolyte correction, with insulin drip being used to slowly correct the serum glucose. Sodium bicarb is often ordered, but in this case is the most controversial. Bicarb usually doesn't move the Ph much in this case either.

    Sepsis also results in metabolic acidosis. Sodium bicarb is probably most useful in these cases, along with aggressive fluid resuscitation, pressors and vetilation with high rate keeping the CO2 at the low end of normal.

    An article on wikipedia Metabolic acidosis - Wikipedia, the free encyclopedia, has some good info.

    Take care.

    Scott
  5. 0
    Quote from 2bnursebet
    Is this mainly for metablic acidosis? Or also for respiratory acidosis? Or both?
    My drug guide says metabolic acidosis, which makes sense since bicarb levels are lowered in metabolic acidosis. As for respiratory acidosis, in which bicarb levels are either normal or slightly elevated (compensated acidosis), adding bicarb would cause more side effects and would not be useful?? What's the correct way to look at this problem?
    Thanks
    You can answer this by knowing what metabolic acidosis is and what respiratory acidosis is and what they are caused by.

    Respiratory Acidosis: Respiratory acidosis is a clinical disturbance due to alveolar hypoventilation. Production of carbon dioxide occurs rapidly and failure of ventilation promptly increases the partial arterial pressure of carbon dioxide (PaCO2). The normal reference range for PaCO2 is 35-45 mm Hg.

    Alveolar hypoventilation leads to an increased PaCO2 (ie, hypercapnia). The increase in PaCO2, in turn, decreases the bicarbonate (HCO3-) / PaCO2 ratio, thereby decreasing the pH. Hypercapnia and respiratory acidosis ensue when impairment in ventilation occurs and the removal of carbon dioxide by the lungs is less than the production of carbon dioxide in the tissues.

    Patients may be anxious and may complain of dyspnea. Some patients may have disturbed sleep and daytime hypersomnolence. As the partial arterial pressure of carbon dioxide (PaCO2) increases, the anxiety may progress to delirium, and patients become progressively more confused, somnolent, and obtunded. This condition is sometimes referred to as carbon dioxide narcosis (CO2 narcosis).

    Physical examination findings in patients with respiratory acidosis are usually nonspecific and are related to the underlying illness or the cause of the respiratory acidosis.

    Thoracic examination of patients with obstructive lung disease may demonstrate diffuse wheezing, hyperinflation (ie, barrel chest), decreased breath sounds, hyperresonance on percussion, and prolonged expiration. Rhonchi may also be heard.

    Cyanosis may be noted if accompanying hypoxemia is present. Digital clubbing may indicate the presence of a chronic respiratory tract disease or other organ system disorders.

    The patient's mental status may be depressed if severe elevations of PaCO2 are present. Patients may have asterixis, myoclonus, and seizures.

    Papilledema may be found during the retinal examination. Conjunctival and superficial facial blood vessels may also be dilated.
    http://emedicine.medscape.com/article/301574-clinical

    Metabolic acidosis: Metabolic acidosis is a clinical disturbance characterized by an increase in plasma acidity. Metabolic acidosis should be considered a sign of an underlying disease process.

    Symptoms of metabolic acidosis are not specific. The respiratory center in the brainstem is stimulated, and hyperventilation develops in an effort to compensate for the acidosis. As a result, patients may report varying degrees of dyspnea. Patients may also report chest pain, palpitations, headache, confusion, generalized weakness, and bone pain. Patients, especially children, also may present with nausea, vomiting, and decreased appetite.

    The clinical history in metabolic acidosis is helpful in establishing the etiology when symptoms relate to the underlying disorder. The age of onset and a family history of acidosis may point to inherited disorders, which usually start during childhood. Important points in the history include the following:

    • Diarrhea - GI losses of HCO3-
    • History of diabetes mellitus, alcoholism, or prolonged starvation - Accumulation of ketoacids
    • Polyuria, increased thirst, epigastric pain, vomiting -Diabetic ketoacidosis (DKA)
    • Nocturia, polyuria, pruritus, and anorexia - Renal failure
    • Ingestion of drugs or toxins - Salicylates, acetazolamide, cyclosporine, ethylene glycol, methanol
    • Visual symptoms, including dimming, photophobia, scotomata - Methanol ingestion
    • Renal stones - RTA or chronic diarrhea
    • Tinnitus, blurred vision, and vertigo - Salicylate overdose

      Medscape: Medscape Access medscape requires registration but it is free!

    So.......it returns to the basics and your ABC's......If they aren't breathing they aren't leaving. You can give as much IV bicarb as you wish but if they aren't ventilated properly their acidosis will remain unchanged.

    But, If they are in true metabolic acidosis, and have already respiratory compensated the only way to reverse the METABOLIC acidosis is with medicine.

    Think of the patient in DKA.....what are their symptoms? Insidious increased thirst (ie, polydipsia) and urination (ie, polyuria) are the most common early symptoms of diabetic ketoacidosis (DKA). Fruity breath and Kussmals respirations.......as the body attempts to hyperventilate/decrease the CO2 to correct the PH without medicine.

    When that fails......intervention is necessary and bicarb can be given....judiciously. Always try to allow the body to correct itself and intervene when necessary.

    Unlike the respiratory arrest patient that is acidotic......unless you correct the hypoxia and hypercapnia the bicarb won't help.
    Last edit by Esme12 on Oct 11, '12
  6. 0
    Respiratory acidosis is often caused by CO2 retention - excess CO2 = respiratory acidosis. Ventilator settings can be adjusted to "blow off" CO2. When these patients are in respiratory distress and their ABG's indicate respiratory acidosis, they most often end up on a vent, although they may be trialed on a bi-pap machine. You wouldn't start out with bi-carb for these patients.
    Bicarb can be used for severe metabolic acidosis - but you have to look at the whole picture of what is causing it.... and work on the underlying cause.


Top